Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 5:09 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 36 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 5:09 PM CDT (22:09 UTC)
- Expired
- May 20, 2018, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davidson County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:13 PM CDT | TSTM WND DMG | 1 S Belle Meade, TN | AMATEUR RADIO OPERATOR REPORTS NUMEROUS TREES DOWN IN THE BLACKBURN AVENUE AREA OF BELLE MEADE |
| May 20, 5:15 PM CDT | TSTM WND DMG | 4 Wsw Belle Meade, TN | A LARGE TREE SNAPPED AND FELL ON A HOUSE CAUSING ROOF DAMAGE ON CROSS TIMBERS DR. |
| May 20, 5:15 PM CDT | TSTM WND DMG | 5 Sw Nashville, TN | NUMEROUS TREES BLOWN DOWN IN THE BELLE MEADE, GREEN HILLS AND BELLEVUE AREA. IN GREEN HILLS, TREES WERE BLOWN DOWN AT THE INTERSECTION OF ESTES RD AND WOODLAWN DRIVE. IN BELLE MEADE, TREES WERE DOWN AT HARDING PLACE AND WESTOVER AVENUE, NEAR BELLE MEADE COUNTR |
| May 20, 5:15 PM CDT | TSTM WND DMG | 5 Sw Nashville, TN | NUMEROUS TREES BLOWN DOWN IN THE BELLE MEADE, GREEN HILLS AND BELLEVUE AREA. IN GREEN HILLS, TREES WERE BLOWN DOWN AT THE INTERSECTION OF ESTES RD AND WOODLAWN DRIVE. IN BELLE MEADE, TREES WERE DOWN AT HARDING PLACE AND WESTOVER AVENUE, NEAR BELLE MEADE COUNTR |
| May 20, 5:15 PM CDT | TSTM WND DMG | 5 Sw Nashville, TN | TREE BLOWN DOWN ONTO A CARPORT IN BELLE MEADE. |
| May 20, 5:16 PM CDT | TSTM WND DMG | 4 Sw Belle Meade, TN | GAS STATION AWNING WAS DAMAGED AT THE INTERSECTION OF OLD HICKORY BLVD AND HWY 70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
984
WUUS54 KOHX 202209
SVROHX
TNC037-187-202245-
/O.NEW.KOHX.SV.W.0045.180520T2209Z-180520T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
509 PM CDT SUN MAY 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southwestern Davidson County in Middle Tennessee...
North central Williamson County in Middle Tennessee...
* Until 545 PM CDT.
* At 509 PM CDT, a severe thunderstorm was located near Fairview, or
near Franklin, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Franklin, Brentwood, Forest Hills, Oak Hill, Belle Meade, Bellevue
and Natchez Trace At Highway 96.
This includes the following highways...
Interstate 40 between mile markers 193 and 202.
Interstate 65 between mile markers 64 and 79.
Interstate 24 near mile marker 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3608 8669 3586 8685 3594 8706 3611 8702
3613 8700 3618 8699
TIME...MOT...LOC 2209Z 202DEG 8KT 3598 8693
HAIL...1.00IN
WIND...60MPH
$$
Rose1 follow-up statement
745
WWUS54 KOHX 202233
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
533 PM CDT SUN MAY 20 2018
TNC037-187-202245-
/O.CON.KOHX.SV.W.0045.000000T0000Z-180520T2245Z/
Davidson TN-Williamson TN-
533 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN DAVIDSON AND NORTH CENTRAL WILLIAMSON COUNTIES...
At 532 PM CDT, a severe thunderstorm was located over Belle Meade, or
near Nashville, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Franklin, Brentwood, Forest Hills, Oak Hill, Belle Meade, Bellevue
and Natchez Trace At Highway 96.
This includes the following highways...
Interstate 40 between mile markers 193 and 202.
Interstate 65 between mile markers 64 and 79.
Interstate 24 near mile marker 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Belle Meade. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3608 8669 3586 8685 3594 8706 3611 8702
3613 8700 3618 8699
TIME...MOT...LOC 2232Z 212DEG 4KT 3609 8685
HAIL...1.00IN
WIND...60MPH
$$
RoseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:29 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 20, 2:29 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Nashville TN 229 PM CDT Sun May 20 2018 .DISCUSSION... Active weather pattern remains for the forecast period over the mid state, with some breaks during the overnight hours and towards the end of the work week. Chances for showers and thunderstorms plague most of the forecast, and even look to continue next weekend and the beginning of next week. Today is looking similar to yesterday, with daytime heating breaking out cu over the area. MUCAPE values are on the rise, with most of the area looking to see between 1000-2500 J/kg. However, like most days so far in May, deep layer shear is very weak and similar to a summer pattern. This weak shear is also evident with weak storm motion, which isn't doing much to help out developing cu and showers early this afternoon. As daytime heating continues, additional showers and thunderstorms look to develop, and possibly carry over from western TN similar to last night. A few CAM's like the HRRR and WRF-ARW suggest scattered thunderstorms will develop near the TN River late this afternoon and progress slowly towards I-65, before dissipating rapidly around 9 PM likely due to the loss of diurnal support. CAM's also suggested the developing showers and storms in the southeast part of the area, and are currently popping up early this afternoon. Kept chance pops across the area for the afternoon, and carrying over into the evening around and east of I-65. A few showers and possibly a thunderstorm may continue into the early morning hours as well. Any stronger cells that develop may drop some hail and produce some gusty winds as well. For Monday, upper ridging slowly begins to slide eastward, and the Plains trough moves towards the Great Lakes region as an upper closed low weakens over the Gulf Coast states. This should keep southerly flow present in the low levels, and bring more moisture into the area. PWAT values climb above 1.5 inches for most of the mid state and even get close to 2 inches for parts of the northwest. MUCAPE values climb again in the afternoon, with the higher values >2000 J/kg holding strong in the northwest part of the CWA. With storm motions even slower than today with the absence of any strong upper wave, and weak shear as well, showers and thunderstorms that develop in the afternoon will be able to produce heavy rainfall in a short timeframe. Any localized areas that receive training of storms or any stagnant heavy rain from slow storm progression may receive flooding, in addition to any gusty winds and small hail with the stronger cores. Tuesday and Wednesday look similar, with the upper flow pattern becoming more zonal ahead of the next ridge. Kept schc/chc pops in for now as abundant moisture and diurnal showers and storms will be possible. Wednesday night through Friday morning looks to be the driest period in the forecast as the upper ridge moves overhead. Similar to the previous few days went ahead and kept in mention of schc pops for the isolated shower/storm that could pop up in the afternoon, mainly south of I-40. A tropical low tries to develop over the Gulf Coast, and the GFS/ECMWF begin to show different solutions at this point. Both models agree on keeping the mid state wet through the weekend, and have a strong trough dig southward from the Plains/Midwest Saturday through early Tuesday. This will keep south/southwesterly flow in the low levels, which will keep moisture advection over the region and thus chances for showers and storms in the forecast. Greatest chances will remain during the afternoon hours, again largely due to diurnal support. Looking further past the end of the forecast Monday shows the upper trough closing off over the Gulf Coast states, which unfortunately looks to continue rain chances through at least Wednesday next week. && .AVIATION... 18Z TAF DISCUSSION. CKV/BNA/MQY/CSV...Overall VFR conditions expected thru 21/18Z. With convection developing S of terminals presently, will only mention VCTS potential thru 21/01Z. This activity could develop further north across the mid state too thru 21/01z although air mass north of present convection area more worked over. Current activity most likely based on initiation from an outflow boundary for yesterday late afternoon/evenings convection. Per this reasoning, will only mention VCTS at terminals thru afternoon hrs with best chance per orographic lifting influences CSV. Per the diurnal driven nature of this convection, most convection should dissipate by 21/01Z. Maybe some MVFR fog 21/08Z-21/16Z CSV per clearing skies, light to calm winds, and best overall potential for low level moisture condensation with rainfall currently in this area. Models not depicting as well weak shortwave passage approaching NW portions of mid state around 21/12Z as previously, but can not totally rule out, and thus will shift time scale impacts for terminals by a couple of hrs or two forward. Per diurnal impacts kicking in also, along with weakness in overall upper ridging dynamics expected, expect at least VCTS potential at all terminals by 21/16Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 69 86 67 86 68 / 20 50 20 40 20 Clarksville 67 83 66 84 65 / 40 50 40 40 10 Crossville 63 79 62 78 62 / 20 60 30 50 20 Columbia 66 84 65 84 65 / 30 50 20 40 20 Lawrenceburg 65 83 63 84 64 / 40 50 20 40 20 Waverly 67 83 65 84 66 / 50 50 20 40 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........31
Hazardous weather outlook, May 20, 3:41 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 341 PM CDT Sun May 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 341 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are forecast through tonight. A few of these thunderstorms through at least the early evening hours may become strong to severe, producing brief heavy rainfall, gusty to damaging winds, and possibly localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast for Monday. A few of these thunderstorms may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for the remainder of this afternoon and again on Monday. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Special weather statement, May 20, 2:10 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
210 PM CDT SUN MAY 20 2018
TNZ077-079-202000-
Coffee TN-Grundy TN-
210 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND WESTERN
GRUNDY COUNTIES UNTIL 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tracy City, or 15 miles southeast of Manchester,
moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monteagle, Altamont, Coalmont, Pelham and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3526 8590 3529 8592 3529 8593 3530 8594
3531 8594 3531 8595 3530 8596 3531 8596
3532 8599 3537 8608 3553 8587 3552 8584
3551 8582 3551 8581 3536 8570 3524 8586
TIME...MOT...LOC 1910Z 135DEG 5KT 3536 8584
31Local storm report, May 20, 2:47 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 10 SW ALTAMONT 35.33N 85.85W
05/20/2018 GRUNDY TN 911 CALL CENTER
CALLED GRUNDY COUNTY DISPATCH. SEVERAL TREES REPORTED
DOWNED ACROSS WESTERN PORTIONS OF THE COUNTY WEST OF
COALMONT NEAR THE GRUNDY/COFFEE COUNTY LINE.
&&
EVENT NUMBER OHX1800041
31Special weather statement, May 20, 2:59 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Nashville TN 259 PM CDT SUN MAY 20 2018 TNZ060-061-095-202030- Maury TN-Giles TN-Marshall TN- 259 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...SOUTHEASTERN MAURY AND NORTH CENTRAL GILES COUNTIES UNTIL 330 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Mount Pleasant, or 13 miles west of Lewisburg, moving northeast at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Columbia, Lewisburg, Lynnville, I-65 East Of Columbia and Culleoka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3531 8699 3542 8716 3571 8694 3557 8666 TIME...MOT...LOC 1959Z 217DEG 36KT 3543 8702 31
Special weather statement, May 20, 3:03 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
303 PM CDT SUN MAY 20 2018
TNZ095-202015-
Giles TN-
303 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILES COUNTY UNTIL
315 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Pulaski, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lynnville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 8722 3537 8722 3543 8714 3542 8705
3537 8696 3525 8705
TIME...MOT...LOC 2003Z 206DEG 7KT 3537 8710
31Special weather statement, May 20, 3:29 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT SUN MAY 20 2018
TNZ075-077-202100-
Coffee TN-Bedford TN-
329 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
SOUTHEASTERN BEDFORD COUNTIES UNTIL 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 9 miles southwest of Manchester, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Manchester, Tullahoma, Normandy, Raus and Arnold AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 8625 3537 8628 3538 8625 3539 8628
3540 8626 3541 8625 3541 8629 3538 8633
3536 8633 3536 8635 3557 8626 3550 8601
3535 8610 3536 8616 3535 8616 3536 8618
3534 8620 3535 8623 3534 8626
TIME...MOT...LOC 2028Z 205DEG 24KT 3539 8622
31Special weather statement, May 20, 3:49 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
349 PM CDT SUN MAY 20 2018
TNZ005-202115-
Stewart TN-
349 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEWART COUNTY UNTIL
415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Paris Landing State Park. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Stewart County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3667 8793 3656 8804 3660 8804 3663 8806
3664 8806 3666 8807 3668 8807 3668 8802
TIME...MOT...LOC 2049Z 291DEG 2KT 3662 8807
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:57 PM CDT | Special Weather Statement | OHX | Coffee | 33 min |
| May 20, 1:10 PM CDT | Special Weather Statement | OHX | Marshall | 65 min |
| May 20, 1:29 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 2:06 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
| May 20, 2:10 PM CDT | Special Weather Statement | OHX | Grundy | 50 min |
| May 20, 2:18 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 27 min |
| May 20, 2:59 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 3:03 PM CDT | Special Weather Statement | OHX | Giles | 12 min |
| May 20, 3:07 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 23 min |
| May 20, 3:29 PM CDT | Special Weather Statement | OHX | Coffee | 31 min |
| May 20, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 26 min |
| May 20, 4:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 23 min |
| May 20, 5:01 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 29 min |
| May 20, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 32 min |
| May 20, 5:24 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 36 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner | 38 min |
| May 20, 6:00 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 30 min |
| May 20, 6:06 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 24 min |
| May 20, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 45 min |
| May 20, 6:24 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 20 min |
| May 20, 6:38 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.